Letter by Guazzi and Reina Regarding Article, “Aspirin Use and Outcomes in a Community-Based Cohort of 7352 Patients Discharged After First Hospitalization for Heart Failure”
To the Editor:
We read with interest the article by McAlister and colleagues1 that appeared in a recent issue of Circulation. The article deals with the stimulating pharmacotherapeutic dilemma of an unfavorable interaction between aspirin and angiotensin-converting enzyme inhibition in patients with heart failure. In a multicenter analysis involving 7352 heart failure patients, the authors reported a similar 1-year survival rate in patients receiving drugs at both low and higher doses, reaching the conclusion of no negative interaction.
In a population of patients with heart failure observed for 3 years, we found that angiotensin-converting enzyme–inhibited patients receiving aspirin at higher doses (≥325 mg) exhibited a higher mortality rate than patients treated with lower doses. Interestingly, time-dependent Cox regression analysis demonstrated that this adverse effect occurred after 2 years of follow-up.2 Taking the 1-year survival rate as a reference, our data are consistent with those of McAlister et al. Conversely, a longer follow-up in the study by McAlister et al might have led to different conclusions, calling into question the proposed reassurance that aspirin use does not attenuate the benefits of angiotensin-converting enzyme inhibitors.
We would like the authors to comment on these considerations, because a critical discussion between their findings and ours would enrich the debate for the scientific community and would provide additional arguments regarding this intriguing pharmacotherapy issue.
McAlister FA, Ghali WA, Gong Y, Fang J, Armstrong PW, Tu JV. Aspirin use and outcomes in a community-based cohort of 7352 patients discharged after first hospitalization for heart failure. Circulation. 2006; 113: 2572–2578.
Guazzi M, Brambilla R, Reina G, Tumminello G, Guazzi MD. Aspirin angiotensin converting enzyme inhibitor coadministration and mortality in patients with heart failure. Arch Intern Med. 2003; 173: 1574–1579.